Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 165, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 31, 2017, 9:14 PM CDT for 4 counties in Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2017, 9:14 PM CDT (02:14 UTC)
- Expired
- Aug 31, 2017, 10:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 23 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 9:56 PM CDT | TSTM WND DMG | 1 S Shelby, AL | TREE DOWN AT COUNTY 46 AND COUNTY 47. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 11:13 AM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 11.0
The text
As transmitted.
495
WUUS54 KBMX 010214
SVRBMX
ALC073-115-117-121-010300-
/O.NEW.KBMX.SV.W.0165.170901T0214Z-170901T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
914 PM CDT THU AUG 31 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southwestern Talladega County in east central Alabama...
Shelby County in central Alabama...
East central Jefferson County in central Alabama...
Southwestern St. Clair County in central Alabama...
* Until 1000 PM CDT
* At 914 PM CDT, severe thunderstorms were located along a line
extending from Greystone to near Calera, moving northeast at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Vestavia Hills, Mountain Brook, Sylacauga, Pell City, Irondale,
Leeds, Moody, Calera, Chelsea, Childersburg, Columbiana,
Wilsonville, Talladega Springs, Indian Springs Village, Vincent,
Harpersville, Westover, Alpine Bay Resort, Shops of Grand River and
Vandiver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
east central Alabama.
LAT...LON 3310 8630 3310 8649 3309 8651 3305 8652
3304 8659 3306 8660 3306 8661 3307 8661
3307 8674 3355 8671 3372 8623
TIME...MOT...LOC 0214Z 234DEG 35KT 3343 8666 3311 8669
HAIL...<.75IN
WIND...60MPH
$$
32/Davis2 follow-up statements
023
WWUS54 KBMX 010232
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
932 PM CDT THU AUG 31 2017
ALC073-010241-
/O.CAN.KBMX.SV.W.0165.000000T0000Z-170901T0300Z/
Jefferson AL-
932 PM CDT THU AUG 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for central and
east central Alabama.
LAT...LON 3329 8628 3313 8665 3352 8656 3353 8652
3355 8652 3355 8654 3356 8655 3361 8654
3372 8623
TIME...MOT...LOC 0231Z 230DEG 39KT 3363 8644 3316 8658
$$
ALC115-117-121-010300-
/O.CON.KBMX.SV.W.0165.000000T0000Z-170901T0300Z/
Talladega AL-Shelby AL-St. Clair AL-
932 PM CDT THU AUG 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL TALLADEGA...EASTERN SHELBY AND SOUTHWESTERN ST.
CLAIR COUNTIES...
At 931 PM CDT, severe thunderstorms were located along a line
extending from Bald Rock to Columbiana, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pell City, Leeds, Moody, Chelsea, Childersburg, Columbiana,
Wilsonville, Vincent, Harpersville, Westover, Alpine Bay Resort, Bald
Rock, Vandiver, Logan Martin Lake, Coosa Island, Logan Martin Dam,
Branchville, Country Club Estates, Wattsville and Sterrett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
east central Alabama.
LAT...LON 3329 8628 3313 8665 3352 8656 3353 8652
3355 8652 3355 8654 3356 8655 3361 8654
3372 8623
TIME...MOT...LOC 0231Z 230DEG 39KT 3363 8644 3316 8658
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM852 WWUS54 KBMX 010244 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 944 PM CDT THU AUG 31 2017 ALC115-117-121-010300- /O.CON.KBMX.SV.W.0165.000000T0000Z-170901T0300Z/ Talladega AL-Shelby AL-St. Clair AL- 944 PM CDT THU AUG 31 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL TALLADEGA...NORTHEASTERN SHELBY AND SOUTHWESTERN ST. CLAIR COUNTIES... At 944 PM CDT, severe thunderstorms were located along a line extending from near Odenville to Wilsonville, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Pell City, Moody, Childersburg, Wilsonville, Vincent, Harpersville, Alpine Bay Resort, Bald Rock, Logan Martin Lake, Coosa Island, Logan Martin Dam, Branchville, Country Club Estates, Wattsville, Sterrett, Chula Vista, Camp Winnataska, Cropwell and St. Clair County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 1000 PM CDT for central and east central Alabama. LAT...LON 3331 8628 3326 8652 3365 8644 3372 8623 TIME...MOT...LOC 0244Z 234DEG 35KT 3370 8633 3323 8647 HAIL...<.75IN WIND...60MPH $$ 87/GRANTHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 7:49 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 31, 7:49 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 749 PM CDT Thu Aug 31 2017 .UPDATE... For 00Z Aviation. && .SHORT TERM... Risk for isolated tornadoes continues across our western and central counties late this afternoon and into early this evening. The post-tropical center of Harvey is now analyzed near Oxford, MS with a synoptic scale warm front extending from the circulation center east to between Tupelo and Columbus, MS and extends further east into western Alabama to near Jasper in Walker County. The pressure troughing has been the most evident indicator of this feature for much of the day but a weak gradient is now showing up in Theta-E analyses that indicates some change in temperature and dew point along this boundary. Low level wind fields are starting to show some vector differences along the boundary. Additionally, a trough is now analyzed from east-central Mississippi south of Columbus, MS that extends southeast into Sumter and Marengo Counties and extends further south into interior southwest Alabama. A convergence signature in the low level wind fields has become evident with this feature over the past hour or two. These features may help prolong a tornado threat across our west- central and northwest counties over the next few hours as low- level surface winds may become locally enhanced enough to support rotation descending through the lower levels toward the surface. As surface instability weakens with the loss of daytime heating the overall trend of gradual weakening of convection is expected despite an anticipated increase in wind shear across our west and northwest counties as post-tropical Harvey continues moving across north Mississippi into west-central Tennessee late tonight. JH/05 Previous short-term discussion: The post-tropical center of Harvey is now analyzed south of Tunica, MS. A synoptic scale warm front was located via surface pressure field analysis from the surface low center east to just south of Tupelo, MS. Across the state of Mississippi, surface winds generally shift across this front but as this feature extends into Alabama, it is primarily defined by a pressure trough with little in the way of a wind shift or change in the thermodynamic environment. Sounding data along with upper air guidance suggests drier air aloft is present in greater magnitude to the east and the north while profiles are more moist to the south and the west. Rotating storms remain likely across our south-central, southwest and western counties with a limited tornado risk. While conditions had become somewhat calmer in the short- term, additional development across our south and west counties continue to be monitored closely. Tornadoes remain possible as we remain in the synoptically favored right front quadrant of a former tropical cyclone. Breaks in cloud cover continue across our eastern, southeast and south-central counties and solar insolation continues to result in surface heating that is increasing instability values. Wind shear is most prominent off the surface at this time, supporting broad storm rotation. Wind shear values will increase across our western and northwest counties for the remainder of this afternoon and evening as the remnants of Harvey move into western Tennessee. Radar imagery indicates storms that we are closely watching in Pickens, Perry and Marengo Counties with more activity to the southwest. Our southwest and west-central counties continue to have the greatest potential for rotating storms and possible tornadoes. JH/05 .LONG TERM... Rain chances will drop significantly for Friday as much drier air aloft moves into the region around the southern periphery of Harvey's remnant low. The weekend looks dry for most if not all of our forecast area with the arrival of northwesterly flow. The next chance of rain may not come until Tuesday as southerly flow develops in advance of an approaching upper-level trough. && .AVIATION... 00Z TAF Discussion. The remnants of Harvey over north Mississippi will continue to produce gusty low level winds, even overnight generally from the south. This will help discourage fog development but low clouds will continue to affect most sites. SHRA with a few TSRA will remain possible overnight and into early on Friday before conditions begin to improve through the day on Friday. JH/05 && .FIRE WEATHER... High rain chances are expected through tonight with tropical moisture in place. A drying trend will follow for Friday and the weekend. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 80 60 81 60 / 90 50 20 10 10 Anniston 70 82 63 83 62 / 90 40 20 10 10 Birmingham 70 82 64 83 64 / 90 30 20 10 10 Tuscaloosa 70 84 66 86 64 / 90 20 10 10 0 Calera 70 82 65 85 65 / 90 20 10 10 10 Auburn 71 84 66 84 65 / 70 30 20 10 10 Montgomery 73 88 67 88 67 / 70 20 10 10 10 Troy 72 87 68 87 66 / 40 20 10 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 4 PM CDT Friday for the following counties: Blount...Calhoun...Cherokee...Etowah...Fayette...Jefferson... Lamar...Marion...St. Clair...Walker...Winston. &&
Hazardous weather outlook, Aug 31, 11:01 AM CDT, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1101 AM CDT Thu Aug 31 2017 ALZ011>015-017>050-011915- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1101 AM CDT Thu Aug 31 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. The remnants of Harvey will approach Alabama and is expected to bring a threat for brief tornadoes to the forecast area. The threat could continue until 10 PM. The best chance for brief tornadoes should generally be along and northwest of a line from Selma to Clanton to Wedowee, though a brief tornado cannot be ruled out farther south and east. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through tonight.
In the hours before
Local storm report, Aug 31, 4:44 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TORNADO 1 NE KENNEDY 33.59N 87.98W
08/31/2017 LAMAR AL BROADCAST MEDIA
TREE AND ROOF DAMAGE ALONG COUNTY ROAD 2 AND
TREES DOWN ALONG HIGHWAY 17. TIME
APPROXIMATE.
&&
JH/05Special weather statement, Aug 31, 5:41 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
541 PM CDT THU AUG 31 2017
ALZ031-032-039-312315-
Greene AL-Hale AL-Marengo AL-
541 PM CDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARENGO...
SOUTHEASTERN GREENE AND SOUTHWESTERN HALE COUNTIES UNTIL 615 PM
CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Demopolis, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Demopolis, Linden, Jefferson, Myrtlewood, Pin Hook, Duffys Bend,
Arcola, Chickasaw State Park, U.S. 80 and AL 28, Old Spring Hill,
Gallion, Birdine, Cedarville, Laneville, Demopolis Municipal Airport
and Demopolis Lock And Dam.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3214 8804 3218 8801 3228 8802 3231 8798
3231 8795 3228 8793 3231 8793 3237 8804
3239 8804 3252 8792 3252 8784 3254 8787
3258 8788 3274 8773 3255 8752 3253 8752
3209 8804
TIME...MOT...LOC 2241Z 228DEG 37KT 3246 8782
75Local storm report, Aug 31, 6:24 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FUNNEL CLOUD 2 ESE GREENSBORO MUNI A 32.67N 87.63W
08/31/2017 HALE AL EMERGENCY MNGR
SEVERAL FUNNEL CLOUD REPORTS NEAR AND SOUTH
OF THE CITY OF GREENSBORO.
&&
JH/05Local storm report, Aug 31, 8:11 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND DMG 2 WSW EOLINE 32.99N 87.27W
08/31/2017 BIBB AL EMERGENCY MNGR
TREES AND POWER LINES DOWN ACROSS PORTIONS
OF WARD SCHOOL ROAD, WEST EOLINE ROAD AND
BEAR CREEK ROAD. POSSIBLE TORNADO. REPORT
RELAYED BY SOCIAL MEDIA. LOCATION
APPROXIMATE.
&&
JH/05Local storm report, Aug 31, 8:16 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
816 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TORNADO 1 SE HARMON 33.02N 87.26W
08/31/2017 BIBB AL STORM CHASER
STORM CHASER TOOK VIDEO OF TORNADO CROSSING
U.S. HIGHWAY 82 IN BIBB COUNTY NEAR EOLINE.
TIME APPROXIMATE.
&&
JH/05Special weather statement, Aug 31, 8:33 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
833 PM CDT THU AUG 31 2017
ALZ024>026-033>035-040-010245-
Chilton AL-Bibb AL-Jefferson AL-Shelby AL-Dallas AL-Perry AL-
St. Clair AL-
833 PM CDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHILTON...SHELBY...NORTHEASTERN
PERRY...EASTERN BIBB...EASTERN JEFFERSON...ST. CLAIR AND NORTHERN
DALLAS COUNTIES UNTIL 945 PM CDT...
At 832 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tarrant to near Vaiden. Movement was northeast
at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Gardendale,
Pell City, Irondale, Leeds, Moody, Calera, Fairfield, Chelsea and
Rainbow City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3398 8619 3390 8614 3390 8611 3387 8610
3339 8638 3338 8637 3320 8647 3319 8650
3316 8649 3266 8676 3266 8692 3257 8690
3243 8742 3368 8686 3378 8666 3377 8658
3380 8657 3382 8643 3389 8634 3394 8633
TIME...MOT...LOC 0132Z 237DEG 30KT 3359 8680 3252 8732
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:12 PM CDT | Tornado Warning | BMX | Bibb, Perry | 21 min |
| Aug 31, 7:37 PM CDT | Tornado Warning | BMX | Jefferson, Tuscaloosa | 38 min |
| Aug 31, 8:31 PM CDT | Areal Flood Advisory | BMX | Bibb, Blount, Chilton, Jefferson, Shelby, Tuscaloosa | 119 min |
| Aug 31, 8:33 PM CDT | Special Weather Statement | BMX | Bibb, Chilton, Jefferson, Perry, St. Clair, Shelby | 72 min |
| Aug 31, 8:41 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 49 min |
| Aug 31, 9:55 PM CDT | Special Weather Statement | BMX | Chilton, Talladega | 35 min |
| Aug 31, 9:59 PM CDT | Special Weather Statement | BMX | Calhoun, St. Clair, Talladega | 46 min |
| Aug 31, 10:15 PM CDT | Special Weather Statement | BMX | Etowah | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.